Hail, Hartford
- When
- May 23, 3:00 PM EST to 3:15 PM EST
- Where
- Hartford County, Bristol
- Measured
- 1.5 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.667, -72.950
Severe thunderstorms moved across north central Connecticut during the afternoon and evening. There were numerous reports of penny to nickel sized hail in Hartford and Tolland Counties, but hail as large as ping pong balls was observed in Farmington and Plainville.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
Severe thunderstorms moved across north central Connecticut during the afternoon and evening. There were numerous reports of penny to nickel sized hail in Hartford and Tolland Counties, but hail as large as ping pong balls was observed in Farmington and Plainville. No damage was reported as a result of the large hail.In addition, thunderstorm wind gusts estimated to nearly 60 mph downed small trees along Main Street in Manchester, and downed several trees onto power lines in Mansfield.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at May 23, 3:00 PM EST, 0 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 400 PM EDT SUN MAY 23 2004 .SHORT TERM...TONIGHT AND MONDAY FRONTAL BOUNDARY CONTINUES TO OSCILLATE ACROSS THE FORECAST AREA... CAUSING DRAMATIC DAILY TEMPERATURE SWINGS. LOW LEVEL INVERSION HAS BEEN LOST OVER MUCH OF THE FORECAST AREA...WITH THE EXCEPTION OF EAST COASTAL MASSACHUSETTS AND SOUTHEASTERN NEW HAMPSHIRE. THE FRONT WILL DRIFT SOUTH AGAIN TONIGHT THEN ATTEMPT TO LIFT NORTH MONDAY. LEANING TOWARDS A COMPROMISE BETWEEN THE ETA AND GFS SOLUTIONS REGARDING FRONTAL PLACEMENT. PULSE CONVECTION OCCURRING THIS EVENING IN CONNECTICUT AND RHODE ISLAND WILL DISSIPATE AFTER DARK... AS THIS ACTIVITY IS THRIVING ON LOW LEVEL INSTABILITY AND SEABREEZE BOUNDARY INTERACTION. THE THUNDERSTORMS MAY LOCALLY PRODUCE GUSTY WINDS AND HAIL. NEXT WAVE OF LOW PRESSURE WILL CROSS NEW YORK STATE TONIGHT...THEN ACROSS SOUTHERN NEW ENGLAND. BEST DYNAMIC LIFT ASSOCIATED WITH MID LEVEL JET WILL OCCUR OVER NORTHERN PORTIONS OF THE FORECAST AREA. PRECIPITABLE WATER VALUES AROUND 1.5G/KG INDICATE HEAVY DOWNPOURS WILL BE POSSIBLE WITH THIS ACTIVITY. IN BEST ISENTROPIC LIFT WITH THE STEADIEST RAINFALL OCCURS BETWEEN 07Z AND 15Z MONDAY. THE STORM PREDICTION CENTER ADVERTISES WESTERN SECTIONS OF THE FORECAST AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS MONDAY AFTERNOON. THIS WILL DEPEND ON HOW MUCH NEGATIVE LOW LEVEL INSTABILITY OCCURS WITH AVAILABLE SURFACE HEATING. && .MEDIUM RANGE (MON NIGHT THROUGH FRI)... MODELS IN GOOD AGREEMENT WITH MID LEVEL TROF AND ASSOCIATED SURFACE LOW MOVING THROUGH NEW ENGLAND MON NIGHT. GIVEN THE AMPLITUDE OF THE TROF AND MOISTURE IN PLACE...WILL LEAN TOWARDS HIGHER (LIKELY POPS) GFS AND ETA MOS POPS. TROF MOVES OFFSHORE TUE FOLLOWED A BRIEF PERIOD OF WEAK RIDGING AT THE SURFACE AND ALOFT ACROSS THE REGION. THIS WILL PROMOTE AT LEAST PARTIAL SUNSHINE TUE WITH SEASONABLE TEMPS. ALTHOUGH...WEAK PRESSURE GRADIENT WILL YIELD COOLING SEA BREEZES. FAST FLOW ALOFT WILL TRANSPORT NEXT SHORT WAVE TROF AND ASSOCIATED CHANCE OF SHOWERS INTO NEW ENGLAND TUE NIGHT AND WED. BRIEF PERIOD OF DRY WEATHER WILL FOLLOW WED NIGHT BEHIND DEPARTING SYSTEM...THEN NEXT TROF ARRIVES THU. THIS IS A SLOWER SOLUTION THAN YESTERDAY/S MODEL RUNS...HOWEVER GFS AND ETA IN GOOD AGREEMENT HERE...SO WILL INSERT CHANCE OF SHOWERS INTO THE THU FORECAST. COLD FRONT EXITS THE COAST THU EVENING...FOLLOWED BY A CHILLY AIRMASS INTO FRI. IN FACT...FULL SUN TEMPS FRIDAY AFTERNOON ONLY SUPPORT HIGHS IN THE LOWER TO MID 60S. .LONG RANGE (FRI NIGHT THROUGH SUN)... MODELS CONTINUE THE FORECAST THEME OF A HIGH AMPLITUDE CLOSED LOW SETTLING OVER QUEBEC THIS PERIOD. 00Z OPERATIONAL GFS HAS NOW TRENDED SLOWER AND MORE AMPLIFIED WITH THIS FEATURE...WHICH MATCHES UP WELL WITH THE ECMWF...CANADIAN...UKMET. 00Z OPERATIONAL GFS TRACKS A WEAK WAVE ACROSS THE MID ATLANTIC REGION LATE FRI NIGHT INTO EARLY SAT...WITH NORTHERN EDGE OF ITS MOISTURE SHIELD BRUSHING OUR SOUTHERN SECTIONS. GIVEN AMPLITUDE OF CLOSED LOW OVER QUEBEC...FRONTAL BOUNDARY AND SURFACE WAVE WILL LIKELY BE SUPPRESSED FARTHER SOUTH INTO THE SOUTHEAST STATES. IN ADDITION...WEAK WAVE IS MOVING INTO CONFLUENT ZONE AS IT APPROACHES THE EASTERN SEABOARD...SO WAVE SHOULD DEAMPLIFY AS IT MOVES EAST. THUS...EXPECT DRY AND COOL WEATHER FRI NIGHT INTO AT LEAST SUN. IT APPEARS THE CORE OF THE CHILLY AIR WILL ARRIVE ABOUT 24 HRS LATER (FRI NIGHT INTO SAT) THAN PREVIOUSLY THOUGHT. && .AVIATION... CEILINGS AND VISBILITIES WILL DROP TO LIFR/IFR CONDITIONS... ESPECIALLY ALONG EAST COASTAL MASSACHUSETTS. THUNDERSTORMS WILL BE POSSIBLE NEAR BDL AND PVD THROUGH 02Z THIS EVENING...THEN THROUGHOUT THE FORECAST AREA AFTER 08Z. && .MARINE... WINDS AND SEAS EXPECTED TO REMAIN BELOW SMALL CRAFT CRITERIA THROUGH MON. NEXT CHANCE OF SMALL CRAFT ADVISORY COMES WED AS SOUTH TO SOUTHEAST WINDS INCREASE AHEAD OF APPROACHING COLD FRONT. WINDS AND SEAS SUBSIDE BEGINNING WED EVENING...AND THEN WINDS PICKUP AGAIN FRI IN COLD AIR ADVECTION...POSSIBLY TO 25 KT ESPECIALLY OVER LAND... INCLUDING BOSTON HARBOR AND NARRAGANSETT BAY. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...NONE. NH...NONE. RI...NONE. MARINE...NONE. .SHORT TERM...STRAUSS .LONG TERM...NOCERA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 700 AM EDT SUN MAY 23 2004 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-241100- BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA- CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA- EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH- EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT- NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA- NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI- SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT- WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA- WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA- WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT- 700 AM EDT SUN MAY 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST CONNECTICUT...MASSACHUSETTS EAST OF BERKSHIRE COUNTY...SOUTHWEST NEW HAMPSHIRE AND ALL OF RHODE ISLAND. .DAY ONE (TODAY AND TONIGHT)... A STATIONARY FRONT WILL WAVER ACROSS SOUTHERN NEW ENGLAND TODAY AND TONIGHT. WEAK WAVES OF LOW PRESSURE WILL FORM ON THIS FRONT...WHICH WILL BRING INCREASED CHANCES OF SHOWERS AND THUNDERSTORMS... ESPECIALLY FROM MIDDAY TODAY THROUGH TONIGHT. SOME THUNDERSTORMS COULD PRODUCE HEAVY DOWNPOURS...FREQUENT CLOUD TO GROUND LIGHTNING AND SOME GUSTY WINDS. .DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)... THE STATIONARY FRONT WILL REMAIN ACROSS THE REGION THROUGH TUESDAY. ANOTHER LOW WILL PUSH ACROSS CENTRAL NEW ENGLAND ON MONDAY...WITH THE BEST CHANCE OF SHOWERS AND THUNDERSTORMS. AGAIN...SOME STORMS COULD PRODUCE HEAVY DOWNPOURS...FREQUENT CLOUD TO GROUND LIGHTNING... GUSTY WINDS AND HAIL. THESE STORMS WILL BE MONITORED CLOSELY FOR ANY CHANCE OF SEVERE POTENTIAL...ESPECIALLY THROUGH THE DAYLIGHT HOURS ON MONDAY. THIS LOW AND ITS AREA OF PRECIPITATION IS EXPECTED TO CLEAR THE COAST DURING TUESDAY. ANOTHER LOW AND COLD FRONT WILL APPROACH TUESDAY NIGHT...PUSHING SLOWLY ACROSS THE REGION WEDNESDAY. THIS WILL BRING ANOTHER CHANCE OF SHOWERS OR A FEW THUNDERSTORMS. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...BUT MAY BE NEEDED ON MONDAY. THIS PRODUCT CAN BE FOUND ON OUR WEB SITE...WWW.WEATHER.GOV/ER/BOX EVT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 1209 PM EDT SUN MAY 23 2004 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-240000- BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA- CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA- EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH- EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT- NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA- NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI- SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT- WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA- WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA- WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT- 1209 PM EDT SUN MAY 23 2004 ...THERE IS A SLIGHT RISK OF AN ISOLATED SEVERE THUNDERSTORM ACROSS THE EAST SLOPES OF THE BERKSHIRES AND THE CONNECTICUT RIVER VALLEY LATE THIS AFTERNOON AND EVENING... THE STORMS PREDICTION CENTER HAS PLACED HARTFORD COUNTY CONNECTICUT...WESTERN PORTIONS OF HAMPDEN...HAMPSHIRE AND FRANKLIN COUNTIES IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. SCATTERED SHOWERS AND THUNDERSTORMS SHOULD DEVELOP LATE THIS AFTERNOON AND EVENING ACROSS THE EAST SLOPES OF THE BERKSHIRES AND CONNECTICUT RIVER VALLEY. THIS DEVELOPMENT WILL BE DEPENDENT ON WHETHER SURFACE TEMPERATURES CAN REACH THE UPPER 70S ACROSS THESE LOCATIONS. TEMPERATURES WARMING IN THE MID LEVELS OF THE ATMOSPHERE WILL KEEP THIS ACTIVITY FROM BECOMING MORE WIDESPREAD. AN ISOLATED THUNDERSTORM COULD PRODUCE WIND GUSTS TO 50 KTS OR HAIL. THE BEST CHANCE FOR SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR AFTER 5 PM. THE BEST CHANCE FOR ANY ISOLATED SEVERE THUNDERSTORM WOULD OCCUR FROM 5 PM TO 10 PM. ANY THUNDERSTORMS MAY CONTAIN HEAVY DOWNPOURS AND FREQUENT LIGHTNING. THIS INCLUDES THE COMMUNITIES OF NORTHAMPTON...SPRINGFIELD AND HARTFORD. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR THE LATEST THUNDERSTORM POTENTIAL. STRAUSS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 1214 PM EDT SUN MAY 23 2004...CORRECTION UGC CODING FOR LOCATIONS CTZ002-MAZ002-008-009-240000- HARTFORD CT-WESTERN FRANKLIN MA-WESTERN HAMPDEN MA- WESTERN HAMPSHIRE MA- 1214 PM EDT SUN MAY 23 2004 ...THERE IS A SLIGHT RISK OF AN ISOLATED SEVERE THUNDERSTORM ACROSS THE EAST SLOPES OF THE BERKSHIRES AND THE CONNECTICUT RIVER VALLEY LATE THIS AFTERNOON AND EVENING... THE STORMS PREDICTION CENTER HAS PLACED HARTFORD COUNTY CONNECTICUT...WESTERN PORTIONS OF HAMPDEN...HAMPSHIRE AND FRANKLIN COUNTIES IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. SCATTERED SHOWERS AND THUNDERSTORMS SHOULD DEVELOP LATE THIS AFTERNOON AND EVENING ACROSS THE EAST SLOPES OF THE BERKSHIRES AND CONNECTICUT RIVER VALLEY. THIS DEVELOPMENT WILL BE DEPENDENT ON WHETHER SURFACE TEMPERATURES CAN REACH THE UPPER 70S ACROSS THESE LOCATIONS. TEMPERATURES WARMING IN THE MID LEVELS OF THE ATMOSPHERE WILL KEEP THIS ACTIVITY FROM BECOMING MORE WIDESPREAD. AN ISOLATED THUNDERSTORM COULD PRODUCE WIND GUSTS TO 50 KTS OR HAIL. THE BEST CHANCE FOR SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR AFTER 5 PM. THE BEST CHANCE FOR ANY ISOLATED SEVERE THUNDERSTORM WOULD OCCUR FROM 5 PM TO 10 PM. ANY THUNDERSTORMS MAY CONTAIN HEAVY DOWNPOURS AND FREQUENT LIGHTNING. THIS INCLUDES THE COMMUNITIES OF NORTHAMPTON...SPRINGFIELD AND HARTFORD. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR THE LATEST THUNDERSTORM POTENTIAL. STRAUSS
The Brookhaven radar (KOKX), 89 km away, was scanning. The volume nearest the first event began at 20:00 UTC.
8 hail, 2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2004Every state in 2004This day in weather historyWarnings in Connecticut, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5393083, 5393084, 5393085, 5393086, 5393087, 5393088, 5393089, 5393090, 5393091, 5393092.